Immune-related adverse events are common in patients with metastatic melanoma treated with ipilimumab, requiring many to undergo further systemic corticosteroids or anti-TNFα therapy, according to a study published online ahead of print in the Journal of Clinical Oncology.
In a retrospective analysis of medical records for 298 patients with melanoma who received standard ipilimumab treatment (3 mg/kg) from April 2011 to July 2013, researchers led by Troy Horvat, PharmD, of the Memorial Sloan Kettering Cancer Center, in New York, NY, looked at patient demographics, previous and subsequent treatments, ipilimumab dosage, overall survival, and immune-related adverse events.
They found that 254 patients (85%) experienced immune-related adverse events of any grade, and 56 patients (19%) had to discontinue ipilimumab treatment accordingly.
In addition, 103 patients (35%) required systemic corticosteroid treatment for these adverse events, with 29 (10%) who also required anti-TNFα therapy.
Estimated median time to treatment failure was 5.7 months, defined as either starting a new treatment or death.
RELATED: Transplant Recipients May Be More Likely to Develop Aggressive Melanoma
Twelve percent of patients were found to have long-term disease control and did not require additional anti-melanoma therapy. Overall survival and time to treatment failure were not affected by immune-related adverse events or need for systemic corticosteroids.
“Practitioners and patients should be prepared to treat immune-related adverse events and should understand that such treatment does not affect overall survival or time to treatment to failure,” the authors concluded.
- Horvat TZ, Adel NG, Dang TO, et al. Immune-related adverse events, need for systemic immunosuppression, and effects on survival and time to treatment failure in patients with melanoma treated with ipilimumab at Memorial Sloan Kettering Cancer Center. J Clin Oncol. 2015. [epub ahead of print]. doi: 10.1200/JCO.2015.60.8448